Fracture risk with use of liver enzyme inducing antiepileptic drugs in people with active epilepsy: Cohort study using the General Practice Research Database
Introduction from Dr Markus Reuber, editor-in-chief of Seizure
Unfortunately, the rapid recent increase in the number of antiepileptic drugs (AEDs) at the disposal of neurologists (and people with epilepsy) has not been matched by a marked growth in the proportion of patients who become seizure-free with medical treatment. In fact, the newer AEDs seem to work best for the same epilepsies for which the more established drugs were also most effective. However, this is not to say that the development of new agents for the treatment of epilepsy is unimportant: the newer drugs have provided most welcome choice. The risk of unwanted effects or interactions with comorbidities can now be minimized and drugs can be selected for particular patients on the basis of their side-effect and pharmacological profile.
As life-expectancy has been increasing and the number of older people with epilepsy has been on a steady rise, there has been growing concern about the effects of antiepileptic medication on bone health. It has been known for some time that many antiepileptic drugs interfere with bone metabolism and increase the risk of osteopenia and osteoporosis. Previous studies have suggested that antiepileptic drugs with liver enzyme inducing effects are particularly bad in this respect. It has also been recognized that the fracture risk is about twice as high in people with epilepsy as in the general population. However, given that previous studies on fracture risk have tended to compare patients with epilepsy with healthy controls, it has not been clear to what extent the increased fracture risk was due to the effect of seizure-related injuries or the effects of other factors such as AEDs.
The study by Jennifer Nicholas et al. in this issue of Seizure compares the fracture risk in people with epilepsy treated with liver enzyme inducing AEDs with those taking AEDs without such effects on the liver (1). This study conducted in a very large cohort of patients demonstrates that the risk of fractures is increased significantly by liver enzyme inducing AEDs above and beyond any fracture risk conferred by epileptic seizures. This is an important new finding which doctors and patients should consider as they embark on long-term medication with an AED.